Multifocal radiculoneuropathy during ipilimumab treatment of melanoma

Georgios Manousakis, James Koch, R. Brian Sommerville, Ahmed El-Dokla, Matthew B. Harms, Muhammad T. Al-Lozi, Robert E. Schmidt, Alan Pestronk

Research output: Contribution to journalArticlepeer-review

56 Scopus citations

Abstract

Introduction: Ipilimumab, a monoclonal anti-CTLA-4 antibody, is used to treat melanoma. Neuromuscular side effects, possibly autoimmune, may occur. Methods: In this investigation we undertook a retrospective review of patient records. Results: After 3 doses of ipilimumab, a 31-year-old man developed asymmetric, severe weakness involving all limbs, respiration, and cranial nerves, which was progressive over 2 weeks. EMG/NCS showed an axonal polyradiculoneuropathy with multifocal motor conduction blocks. CSF protein was 749 mg/dl. Nerve pathology showed inflammation around the endoneurial microvessels and subperineurial edema and inflammation. Spine MRI showed leptomeningeal and anterior and posterior root enhancement. Strength improved slowly over months after ipilimumab discontinuation and immunomodulating treatment. Conclusions: Ipilimumab toxicity presented as a monophasic, multifocal, asymmetric polyradiculoneuropathy involving roots and peripheral and cranial nerves. Ipilimumab may produce a polyradiculoneuropathy with disruption of the blood-nerve barrier due to a microvasculopathy.

Original languageEnglish
Pages (from-to)440-444
Number of pages5
JournalMuscle and Nerve
Volume48
Issue number3
DOIs
StatePublished - Sep 1 2013

Keywords

  • Immune neuropathy
  • Ipilimumab
  • Peripheral nervous system vasculitis
  • Polyradiculopathy
  • Toxic neuropathy

Fingerprint

Dive into the research topics of 'Multifocal radiculoneuropathy during ipilimumab treatment of melanoma'. Together they form a unique fingerprint.

Cite this